Indiana, 2012

Hail and Damaging Winds in Indiana, August 16, 2012

August 16, 2012 · NWS IND · 15 events in 7 counties and zones

Another cold front dropping southeast into central Indiana produced additional large hail, damaging winds, and heavy rain during the late morning and afternoon of August 16th. Up to 2000 J/kg of CAPE was available as these storms pushed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$500
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Another cold front dropping southeast into central Indiana produced additional large hail, damaging winds, and heavy rain during the late morning and afternoon of August 16th. Up to 2000 J/kg of CAPE was available as these storms pushed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 16, 8:40 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 16, 8:40 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 AM EDT THU AUG 16 2012

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 320 AM EDT THU AUG 16 2012

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE
COURSE OF THE DAY AHEAD OF A COLD FRONT CURRENTLY MAKING ITS WAY
ACROSS THE MIDWEST. FRONTAL PASSAGE ACROSS CENTRAL INDIANA IS
PROGGED FOR THIS EVENING AND TONIGHT. IN THE FRONT/S WAKE...COOL
NORTHWEST FLOW AND DRY CONDITIONS WILL PREVAIL THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

&&

.NEAR TERM /TODAY/...
ISSUED AT 320 AM EDT THU AUG 16 2012

THE MAIN FOCUS OF THE NEAR TERM IS DESTABILIZATION OF ENVIRONMENT
AHEAD OF APPROACHING COLD FRONT.

ENVIRONMENT WILL GRADUALLY DESTABILIZE THROUGH THE COURSE OF THE
DAY WITH WARM AIR ADVECTION AND DECENT MOISTURE...INCREASING THE
THREAT FOR SEVERE WEATHER WITH THE AFOREMENTIONED COLD FRONT THIS
EVENING. MLCAPES ARE STILL IN THE 1500-2500 J/KG RANGE OVER MOST
OF CENTRAL INDIANA...BUT NUMBERS CLOSER TO 3500 J/KG ARE EXPECTED
OVER THE FAR SOUTHWEST QUADRANT OF FORECAST AREA. THIS WILL
INCREASE THE SEVERE CHANCES OVER THAT AREA. REMNANTS CURRENTLY
DRIFTING DOWN FROM OVERNIGHT CONVECTION OVER THE UPPER MIDWEST ARE
QUICKLY DISSIPATING AS THEY APPROACH CENTRAL INDIANA.
SO...ANTICIPATE ENOUGH TIME THROUGH THE COURSE OF THE DAY FOR
ENVIRONMENT TO BECOME PRIMED FOR SCATTERED SEVERE WEATHER THIS
EVENING AND NIGHT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISSUED AT 320 AM EDT THU AUG 16 2012

THE MAIN FOCUS OF THE SHORT TERM IS TIMING OF COLD FRONT PASSAGE.

MODELS CONTINUE TO PUT THE BEST TIME FRAME FOR CONVECTION DURING
THE FRI 00-06Z TIME FRAME FROM WEST TO EAST ACROSS CENTRAL
INDIANA. CURRENT THINKING IS THAT A LINE WILL FORM ALONG AND AHEAD
OF THE FRONT THIS EVENING. GFS AND EURO ARE BOTH HINTING AT SOME
WEAK LIFT AHEAD OF THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER
WILL BE ACROSS THE SOUTHERN PORTIONS OF CENTRAL INDIANA WHERE THE
HIGHEST DEWPOINTS WILL BE IN PLACE.

EXPECT RAPID CLEARING BEHIND THE LINE BY FRI 12Z AS ISENTROPIC
LIFT CUTS OFF QUICKLY. WILL LEAVE SLIGHT CHANCE POPS OVER THE FAR
SOUTHERN COUNTIES THOUGH TO ACCOUNT FOR ANY LINGERING
SHOWERS/ISOLATED TSTORMS.

DRY CONDITIONS/COOL NORTHWEST FLOW ARE THEN EXPECTED FOR THE
REMAINDER OF THE SHORT TERM PERIOD. MODELS HAVE A DECENT HANDLE ON
THE CHANGING WEATHER PATTERN...SO WENT WITH A BLEND. HIGHS WILL
FALL INTO THE 70S FOR THE WEEKEND WITH LOWS IN THE 50S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ISSUED AT 320 AM EDT THU AUG 16 2012

THE EXTENDED WILL BE RELATIVELY QUIET AND DRY WITH SURFACE HIGH
PRESSURE IN PLACE THROUGHOUT THE PERIOD. FOR THE FIRST HALF OF
THE PERIOD STRONG UPPER LEVEL RIDGING WILL PERSIST ACROSS THE WEST
COAST WHILE AN UPPER LEVEL LOW HOVERS NEAR HUDSON BAY. THIS
PATTERN WILL CAUSE A PERSISTENT NW FLOW WHICH WILL RESULT IN
TEMPERATURES BELOW CLIMO BEFORE CLIMBING BACK TO NORMAL...AND
POSSIBLY SLIGHTLY ABOVE NORMAL AT THE END OF THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 16/14Z TAF UPDATE/...
ISSUED AT 940 AM EDT THU AUG 16 2012

AMENDED ALL SITES TO INCLUDE VCTS/TEMPO THUNDER...ATTEMPTING TO TIME
LINE OF STORMS INTO THE SITES.

ISSUED AT 606 AM EDT THU AUG 16 2012

TAF PERIOD CAN BE CHARACTERIZED BY VFR THROUGH MOST OF TODAY...AND
THEN DETERIORATING CONDITIONS AS COLD FRONT AND THUNDERSTORMS SWEEP
ACROSS CENTRAL INDIANA THIS EVENING. A TEMPO GROUP HAS BEEN
INCLUDED IN THE 12Z TAFS TO ACCOUNT FOR THIS...BRINGING CONDITIONS
DOWN TO AT LEAST MFVR. IFR IS STILL POSSIBLE IN ANY OF THE HEAVIER
THUNDERSTORMS BUT DO NOT FEEL CONFIDENT ENOUGH TO PIN POINT IFR
CONDITIONS THIS FAR OUT.

MODEL WIND FIELDS SUGGEST GOOD POTENTIAL FOR SOME SURFACE WIND GUSTS
20-22 KTS FROM 200-220 DEGREES TO DEVELOP TOWARDS THE MIDDAY HOURS
TODAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....SMF
AVIATION...SMF/NIELD
Hazardous weather outlook, Aug 16, 3:57 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 AM EDT THU AUG 16 2012

INZ021-028>031-035>049-051>057-060>065-067>072-170900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
457 AM EDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD
BECOME SEVERE...WILL MOVE ACROSS CENTRAL INDIANA.

HAZARDS: DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING...BRIEF
HEAVY DOWNPOURS.

TIMING: THIS EVENING AND TONIGHT.

DISCUSSION: A COLD FRONT IS PROGGED TO MOVE ACROSS CENTRAL INDIANA
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF
IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS COULD LINGER
ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL INDIANA THROUGH FRIDAY
MORNING. SOME OF THE STRONGER STORMS COULD STILL PRODUCE GUSTY
WINDS...SMALL HAIL...BRIEF DOWNPOURS...AND FREQUENT LIGHTNING.

DISCUSSION: A COLD FRONT WILL EXIT THE AREA ON FRIDAY MORNING...AND
BE REPLACED BY BELOW AVERAGE TEMPERATURES THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 16, 10:00 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1100 AM EDT THU AUG 16 2012

INZ021-028>030-035-036-161545-
CARROLL-CLINTON-FOUNTAIN-MONTGOMERY-TIPPECANOE-WARREN-
1100 AM EDT THU AUG 16 2012

...STRONG THUNDERSTORM ADVISORY FOR CLINTON...CARROLL...NORTHERN
FOUNTAIN...NORTHERN MONTGOMERY...TIPPECANOE AND WARREN COUNTIES UNTIL
1145 AM EDT...

AT 1059 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
FOWLER TO DANVILLE...AND MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LAFAYETTE...
  FRANKFORT...
  COVINGTON...
  WILLIAMSPORT...
  WEST LAFAYETTE...
  DELPHI...
  RAINSVILLE...
  STATE LINE CITY...
  PINE VILLAGE...
  FOSTER...
  WEST LEBANON...
  ATTICA...
  YEOMAN...
  MELLOTT...
  NEWTOWN...
  BATTLE GROUND...
  PURDUE UNIVERSITY...
  SHADELAND...
  WINGATE...
  NEW RICHMOND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4074 8653 4070 8652 4069 8637 4043 8637
      4018 8641 4013 8749 4015 8749 4015 8754
      4048 8752 4048 8710 4057 8709 4057 8678
      4074 8675
TIME...MOT...LOC 1500Z 263DEG 43KT 4064 8714 4019 8759

NIELD

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
August 16, 10:25 AM EST
Where
Tippecanoe County, 0.07 mi ESE of Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.420, -86.869

A tree was downed blocking both lanes of traffic near the 2300 block of North 25th Street due to damaging thunderstorm wind gusts. A tree was also downed on Elmwood Avenue, blocking one lane of traffic.

Thunderstorm Wind, Tippecanoe

When
August 16, 10:28 AM EST
Where
Tippecanoe County, 1.81 mi N of Colburn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.546, -86.715

A tree was downed blocking County Road 1000 East, just south of State Route 25, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
August 16, 10:30 AM EST
Where
Tippecanoe County, 0.37 mi WSW of Monitor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.418, -86.757

A tree was downed blocking County Road 775 East, just south of State Route 26, due to damaging thunderstorm wind gusts.

Hail, Vigo

When
August 16, 4:10 PM EST to 4:12 PM EST
Where
Vigo County, 0.87 mi NE of North Terre Haute
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.540, -87.360

Hail, Vigo

When
August 16, 4:16 PM EST to 4:18 PM EST
Where
Vigo County, 0.87 mi NE of North Terre Haute
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.540, -87.360

Hail, Vigo

When
August 16, 4:22 PM EST to 4:24 PM EST
Where
Vigo County, 1.27 mi ENE of Terre Haute
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.480, -87.380

Hail, Vigo

When
August 16, 4:25 PM EST to 4:27 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -87.380

Hail, Owen

When
August 16, 4:35 PM EST to 4:37 PM EST
Where
Owen County, 2.62 mi SE of Vandalia
Measured
1 in hail
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.290, -86.840

Water was also reported to be covering the road to unknown depth. They were able to drive through it fine.

Thunderstorm Wind, Greene

When
August 16, 5:00 PM EST
Where
Greene County, 0.31 mi N of Worthington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.124, -86.979

A three foot diameter tree was downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Sullivan

When
August 16, 5:07 PM EST
Where
Sullivan County, 0.69 mi S of Carlisle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -87.400

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Sullivan

When
August 16, 5:07 PM EST
Where
Sullivan County, 0.54 mi E of Paxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -87.390

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Knox

When
August 16, 5:30 PM EST
Where
Knox County, 1.62 mi SSE of Vincennes Oneal Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.658, -87.541

Trees were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 16, 5:31 PM EST
Where
Knox County, 0.42 mi ENE of Johnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.773, -87.313

A large tree was reported down on West 3rd Street due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 16, 5:40 PM EST
Where
Knox County, 0.54 mi SW of Monroe City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.614, -87.356

A tree was downed, along with power lines, near the intersection of 8th and Johnson Streets due to damaging thundersorm wind gusts.

Thunderstorm Wind, Jackson

When
August 16, 6:40 PM EST
Where
Jackson County, 0.61 mi WNW of Freetown
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
38.973, -86.130

Trees and street signs were down in Freetown due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411183, 411184, 411185, 411186, 411187, 411188, 411189, 411190, 411191, 411192, 411193, 411194, 411195, 411196, 411197.